Public advised against using Star Cream for diaper rash; baby hospitalised due to steroid toxicity

SINGAPORE: A four-month-old boy was hospitalised for steroid toxicity after a product known as Star Cream was used to treat his diaper rash.

The baby was later diagnosed with Cushing’s syndrome, a serious medical condition caused by the prolonged use of steroids, said the Health Sciences Authority (HSA) on Thursday (Jun 9).

A potent steroid, clobetasol, and ketoconazole, an antifungal, were detected in several samples of the cream.

HSA said these ingredients “can pose serious health risks, especially in infants and children, if used without medical supervision”.

The boy’s parents had bought Star Cream online on their confinement nanny’s recommendation, and had been using it on their son since he was two weeks old.

“He presented with persistent vomiting, abnormal eye alignment and a bulging fontanelle, consistent with signs of increased brain pressure,” HSA said. Fontanelles are soft spots on an infant’s head.

The baby has since been discharged from hospital and is recovering at home, but HSA said the child will require a long-term follow-up care to monitor the side effects of his condition.

The steroid clobetasol, which was detected in samples of Star Cream tested by HSA, is usually prescribed for inflammatory conditions and should only be used under strict medical supervision, the authority said.

The long-term, unsupervised use of steroids can cause increased blood glucose levels (which may lead to diabetes), high blood pressure, cataracts, muscular and bone disorders and an increased risk of infections.

It can also cause Cushing’s syndrome, which is characterised by a round face or “moon face” appearance and upper body obesity with thin limbs.

“POTENT” STEROID

HSA has warned members of the public not to purchase or use Star Cream, which was sold on local e-commerce platforms Carousell and Shopee, and on Facebook.

Star Cream was marketed as a steroid-free “homemade cream containing natural herbal extracts”, with antibacterial and antifungal properties.

It was also advertised to be suitable for all skin types, and to treat conditions ranging from eczema and psoriasis to mosquito bites.

“There were also multiple consumer reviews on (Carousell and Shopee) regarding its quick relief of various chronic skin conditions,” said HSA.

The authority said it has worked with Carousell, Shopee and Facebook to remove the listings.

“The seller is currently assisting HSA in its investigations,” it added.

HSA has urged those using Star Cream to see a doctor “as soon as possible”.

Stopping the use of the cream suddenly may result in the worsening of skin conditions and other serious withdrawal symptoms such as fatigue, confusion and low blood pressure, said HSA.

The authority has warned sellers and suppliers to stop selling Star Cream immediately.

“HSA will not hesitate to take stern enforcement actions against anyone who sells and/or supplies products found to be adulterated with potent medicinal ingredients,” said the authority.

Those found to be supplies or sellers of Star Cream can be prosecuted and if convicted, could face a fine of up to S$10,000 and/or a jail term of up to two years.

Members of the public who have any information on the sale and supply of Star Cream may contact HSA’s Enforcement Branch at 6866-3485 during office hours, or via email at hsa_is [at] hsa.gov.sg.

.